Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 23, NWS Blacksburg, VA

June 22, 1995Amherst County, Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 22, 1995, 8:37 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 1995, 8:37 PM EDT (00:37 UTC)
Expired
Jun 22, 1995, 11:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Amherst County, VA, Bedford County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 230038
FFWRNK
VAC009-019-680-230345-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT THU JUN 22 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN CENTRAL VIRGINIA
 
   ...AMHERST COUNTY
 
IN SOUTH CENTRAL VIRGINIA
 
   ...BEDFORD COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...LYNCHBURG
 
AT 837 PM...DOPPLER RADAR SHOWED A LARGE AREA OF SHOWERS AND
THUNDERSTORMS ACROSS EASTERN BEDFORD AND AMHERST COUNTIES AND THE
CITY OF LYNCHBURG MOVING TO THE NORTHWEST AT 10 TO 15 MPH. DOPPLER
RADAR RAINFALL ESTIMATES AND SPOTTER REPORTS INDICATE THAT UP TO
2.50 INCH AN HOUR HAVE ALREADY FALLEN THIS EVENING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONnED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:36 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Jun 22, 2:36 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU JUN 22 1995

DISCUSSION...
NUMEROUS HEAVY SHOWERS HAVE DEVELOPED ON OUR 88D THIS AFTN...AS SOON
AS WE DECIDED TO LOWER POPS.

AM CONCERNED ABOUT SOME FLASH FLOODING ATTM. WIND PROFILE SHOWS
UNI-DIRECTIONAL WINDS UP TO ABT 20K AND WE HAVE TRAINING CELLS. WE
ARE GETTING RATES OF 2" PER HOUR AND SOME MINOR FLOODING. GUIDANCE
IS VERY LOW.

SORRY...THATS ABOUT ALL I HV TIME FOR TDA.
JDS

In the hours before

Special weather statement, Jun 22, 3:42 PM EDT, 4 hours 55 minutes before
VAZ022-222045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU JUN 22 1995

...VERY HEAVY RAINS TO CONTINUE IN THE ROANOKE AND SALEM AREAS
THROUGH 430 PM...

AT 340 PM WEATHER RADAR IN BLACKSBURG WAS SHOWING AN AREA OF VERY
HEAVY RAINFALL MOVING INTO ROANOKE COUNTY FROM THE SOUTHEAST. GAGE
AND RADAR ESTIMATES INDICATE RAINFALL AMOUNTS BETWEEN 1 AND 1.5
INCHES SINCE 230 PM. THE ROANOKE AIRPORT RECORDED .96 INCHES
BETWEEN 2 AND 330 PM. SOME MINOR STREET FLOODING HAS ALSO BEEN
REPORTED IN ROANOKE AND SALEM.

ADDITIONAL HEAVY RAINFALL OVER THE NEXT HOUR COULD CAUSE RAPID
RISES IN WATER LEVELS. EVERYONE IN LOW-LYING AREAS SHOULD BE AWARE
OF WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING
IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

JDS

&
Special weather statement, Jun 22, 3:43 PM EDT, 4 hours 54 minutes before
VAZ022-222045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT THU JUN 22 1995

...VERY HEAVY RAINS TO CONTINUE IN THE ROANOKE AND SALEM AREAS
THROUGH 430 PM...

AT 340 PM WEATHER RADAR IN BLACKSBURG WAS SHOWING AN AREA OF VERY
HEAVY RAINFALL MOVING INTO ROANOKE COUNTY FROM THE SOUTHEAST. GAGE
AND RADAR ESTIMATES INDICATE RAINFALL AMOUNTS BETWEEN 1 AND 1.5
INCHES SINCE 230 PM. THE ROANOKE AIRPORT RECORDED .96 INCHES
BETWEEN 2 AND 330 PM. SOME MINOR STREET FLOODING HAS ALSO BEEN
REPORTED IN ROANOKE AND SALEM.

ADDITIONAL HEAVY RAINFALL OVER THE NEXT HOUR COULD CAUSE RAPID
RISES IN WATER LEVELS. EVERYONE IN LOW-LYING AREAS SHOULD BE AWARE
OF WATER LEVELS AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING
IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

JDS

&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:14 PM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 22, 9:20 PM EDTFlash Flood WarningRNKCampbell3 hr
Jun 22, 10:15 PM EDTFlash Flood WarningRNKRockbridge2 hr
Jun 22, 11:40 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 23, 12:05 AM EDTFlash Flood WarningRNKCampbell3 hr
Jun 23, 12:09 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 23, 12:56 AM EDTFlash Flood WarningRNKPittsylvania2 hr
Jun 23, 2:55 AM EDTFlash Flood WarningRNKCampbell2 hr
Jun 23, 5:06 AM EDTFlash Flood WarningRNKCampbell4 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.